Alabama, 2005

Flash Flood in Alabama, July 19, 2005

July 19, 2005 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 19, 2:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 2:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT TUE JUL 19 2005

.DISCUSSION...

SHORT TERM MODELS REMAIN IN GENERAL AGREEMENT WITH THE UPPER LEVEL
PATTERN EVOLUTION THROUGH THE PERIOD...WITH WHAT APPEARS AS NO GREAT
SURPRISES IN STORE. RATHER FLAT UPPER RIDGE ACROSS THE SOUTHEAST
WITH THE MAIN RIDGE CORE OVER THE SOUTHWEST UNTIED STATES...WHERE
HIGH TEMPERATURES HAVE BEEN AROUND 115 DEGREES. EVEN AN ASTOUNDING
124 DEGREES YESTERDAY AT NEEDLES CALIFORNIA. 500 MB HEIGHTS RISE
FROM AROUND 593 DM TO AROUND 597 DM BY SUNDAY AND MONDAY AS UPPER
RIDGE MIGRATES OUR WAY. A FEW SURFACE COLD FRONTS WILL APPROACH FROM
THE NORTH DURING THE PERIOD BUT WILL LOSE MOST OF THEIR IDENTITY BY
THE TIME THEY REACH ALABAMA...LEAVING A DIRTY SURFACE RIDGE OVERHEAD.

BIGGEST CHALLENGE THIS FORECAST PACKAGE WILL BE RAIN CHANCES EACH
DAY AND EXACTLY HOW HOT IT WILL GET SATURDAY THROUGH TUESDAY...AND
THE ASSOCIATED HEAT INDICES. WILL GENERALLY APPLY THE NAM/GFS MIX
THROUGH THE ENTIRE PACKAGE AS SOME THINGS I LIKE AND OTHERS ILL
JUST IGNORE FOR NOW.

ATMOSPHERE ACROSS CENTRAL ALABAMA REMAINS VERY MOIST THROUGH
EARLY SATURDAY WITH PRECIP WATER VALUES AROUND 2 INCHES...DAY-TIME
SURFACE DEW POINTS IN THE MID 70S...AND MEAN RELATIVE HUMIDITY
VALUES 70 TO 85 PERCENT. SOME DRYING INDICATED BY SATURDAY BUT CAN
NOT REMOVE POPS COMPLETELY DUE TO BOUNDARY LAYER MOISTURE CONTENT.
BEST RAIN CHANCES WILL BE WEDNESDAY AND THURSDAY...WITH LESSER
CHANCES SUNDAY AND MONDAY. INCREASED THE POPS IN A FEW PERIODS BUT
STILL GENERALLY CHANCE/SCATTERED THROUGH SATURDAY.

HURRICANE EMILY WATCH...HURRICANE EMILY SPINNING ACROSS THE FAR
SOUTHWESTERN GULF OF MEXICO WITH SUSTAINED WINDS AROUND 100 MPH AT
19Z...LOCATED 165 MILES SOUTHEAST OF BROWNSVILLE TEXAS. THE HURRICANE
IS EXPECTED TO REMAIN ON ITS GENERALLY WESTWARD COURSE AND MAKE
LANDFALL EARLY WEDNESDAY MORNING JUST SOUTH OF THE TEXAS-MEXICO
BORDER. THE STORM HAS THE POTENTIAL TO STRENGTHEN AND REACH CATEGORY
THREE BEFORE LANDFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  90  72  89 /  30  30  20  50
ANNISTON    73  91  73  90 /  30  30  20  50
BIRMINGHAM  74  91  74  90 /  30  30  20  50
TUSCALOOSA  74  91  74  93 /  30  50  30  50
CALERA      74  92  74  91 /  30  40  30  50
AUBURN      73  90  73  90 /  30  40  30  50
MONTGOMERY  75  92  75  93 /  30  50  30  50
TROY        74  91  74  91 /  30  50  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

75/LINHARES
Hazardous weather outlook, Jul 19, 11:45 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT TUE JUL 19 2005

ALZ011>015-017>050-201730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1245 PM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL
ALABAMA.  ALTHOUGH A FEW OF THESE STORMS MAY BRIEFLY GROW STRONG
ENOUGH TO PRODUCE DAMAGING WIND GUSTS...NO WIDESPREAD OR ORGANIZED
SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME.  THE THUNDERSTORMS
WILL BE MOST NUMEROUS AND HAVE GREATEST INTENSITY BETWEEN 3 PM AND 7
PM.  ADDITIONALLY...DUE TO THE SLOW MOVEMENT OF THESE STORMS...
RAINFALL TOTALS MAY EXCEED 2 INCHES LOCALLY...RESULTING IN SMALL
SCALE FLOODING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

HIGH TEMPERATURES SATURDAY THROUGH MONDAY ARE EXPECTED TO REACH THE
MID 90S...WITH A FEW UPPER 90S POSSIBLE.  THE COMBINATION OF THOSE
TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO HEAT INDEX VALUES OF
100 TO 105 DEGREES.  IF EITHER TEMPERATURES OR HUMIDITY LEVELS GET
EVEN HIGHER THAN EXPECTED...THEN HEAT INDICES COULD CLIMB TO 110
DEGREES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jul 19, 2:25 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT TUE JUL 19 2005

ALZ025-035-192100-
CHILTON-SHELBY-
325 PM CDT TUE JUL 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON AND SHELBY
COUNTIES UNTIL 400 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CALERA...MOVING NORTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CALERA THROUGH 400 PM
CDT.  MOTORISTS ALONG INTERSTATE 65 EXPECT PONDING OF WATER ON ROADS
AND REDUCED VISIBILITY.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

12/SIRMON
Special weather statement, Jul 19, 2:39 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT TUE JUL 19 2005

ALZ036-192115-
COOSA-
339 PM CDT TUE JUL 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 415 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROCKFORD...MOVING NORTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKFORD AND WEOGUFKA
THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 19, 3:47 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT TUE JUL 19 2005

ALZ024-192215-
JEFFERSON-
447 PM CDT TUE JUL 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 515
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BIRMINGHAM AIRPORT...MOVING NORTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BIRMINGHAM AIRPORT...
BIRMINGHAM...PINSON...MORRIS...GARDENDALE AND FULTONDALE THROUGH 515
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH. A PARTICULAR AREA OF CONCERN IS ALONG FIVE MILE CREEK WHERE
SOME ROADS MAY BE FLOODED.

12/SIRMON
Special weather statement, Jul 19, 3:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT TUE JUL 19 2005

ALZ029-192215-
RANDOLPH-
450 PM CDT TUE JUL 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 515
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CORINTH...MOVING NORTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CORINTH THROUGH 515
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

12/SIRMON
Special weather statement, Jul 19, 4:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT TUE JUL 19 2005

ALZ026-192300-
ST. CLAIR-
522 PM CDT TUE JUL 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 600
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF ASHVILLE...MOVING NORTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHVILLE AND STEELE
THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

12/SIRMON
Special weather statement, Jul 19, 4:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT TUE JUL 19 2005

ALZ021-192315-
CLEBURNE-
525 PM CDT TUE JUL 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 615
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHEAST OF EDWARDSVILLE...MOVING NORTH AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EDWARDSVILLE AND
FRUITHURST THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

12/SIRMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Clair

When
July 19, 5:00 PM CST to 6:00 PM CST
Where
St. Clair County, 1 mi E of Springville
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
33.767, -86.450

A mud slide occurred at a construction site due to the heavy rain. A few roads were temporarily impassable in the same area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466776.